Alabama, 2016Damaging Wind in Alabama, June 13, 2016
June 13, 2016 · NWS MOB · 1 event in 1 county or zone
A thunderstorm produced a high wind gust that caused damage in south central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a high wind gust that caused damage in south central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 13, 12:16 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 13, 12:16 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
116 PM CDT MON JUN 13 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
13/18Z issuance...VFR conditions most locations this afternoon...but
periods of IFR in and near developing showers and thunderstorms...
especially for inland areas. Scattered low level clouds and broken
mid/upper level with ocnl mvfr low ceilings near showers and storms.
Sfc winds generally light west to northwest this afternoon...but
gusty (possibly up to 25 or 30 knts) and variable near showers and
storms. 12/DS
&&
.PREV DISCUSSION... /issued 517 AM CDT MON JUN 13 2016/
NEAR TERM /Now Through Monday night/...Persistent mid to upper level trof
just west of the forecast area this morning continues to shift slowly
east digging slightly better through tonight with trof axis near the
ms/al border by 12z tue. This pattern is in response to a stronger
mid level impulse rounding the base of main upper system to the west
which also provides even better lift or forcing in the mid levels
across the region compared to the last few days thus resulting in
better coverage of showers and thunderstorms today and tonight...
with the best coverage generally over western and central parts of
the forecast area occurring during the afternoon and early evening
hours. With pwats now around 2 inches or slightly higher for most
locations in the forecast area today combined with the better
forcing in the mid levels...slightly cooler temps aloft thus leading
to better lapse rates in the mid to upper levels of the boundary
layer the chance for a few stronger thunderstorms will higher today
occurring mostly during the afternoon and early evening hours or
during max heating. Although there is slightly better dynamically
forcing in the mid levels most of the convection will remain mostly
diurnally driven resulting in much less coverage after sunset. As a
result the main concern with the stronger storms today will be
strong to damaging straight line winds mostly in the form of wet
microburst...frequent and dangerous cloud to ground lightning...and
possible localized flooding where some training of thunderstorms may
occur.
As for temps will use of blend of most of the guidance through
tonight...trending near or a tad lower than the current mav guidance
for highs today due to better clouds and coverage of precip...and a
tad higher for lows tonight due to clouds and slightly better mixing
due to a better flow from the west overnight. 32/ee
SHORT TERM /Tuesday Through Wednesday night/...A convectively active
period is anticipated with shower and thunderstorm activity peaking
during the mid to late afternoon periods. Precipitable water amounts
remain around two inches across much of the forecast area through
Wednesday night.
Afternoon instability could prove to be quite explosive as MU Capes
as high as 4000 to 6000 J/kg appear possible Tuesday...while aloft an
upper level low and associated trof move over the area further
opening the "chimney" for increased upward vertical motion. Expect
scattered to even numerous thunderstoms inland from the coast during
the afternoon hours. The severe weather threat remains fairly low as
the WBZ is still expected to remain high at 14,000+ feet and vertical
shear should remain too weak for storm organization. However...the
high afternoon instabilities create the potential for some very
strong updrafts and the resulting water loading may result in a few
damaging wind gusts. Gusts in the 30 to 50 mph range appear most
likely but cannot rule out the potential for a gust of 60 mph.
On Wednesday...the slow eastward moving upper level is projected by
the ECMWF to be positioned over the I-65 corridor. As a result, have
reduced, the potential for thunderstorms over our Southeastern
Mississippi and Western Alablama Counties to slight chc to low end
chc probabilities...chances increase to high chc to likely categories
east of the I-65 corridor. The ML Capes are forecast to remain far
lower for most of the forecast area on Wednesday then Tuesday so any
chance of a severe or even strong thunderstorms are greatly reduced.
However, the potential remains over AL counties east of I-65 where MU
Capes are forecast to climb to high as 5000 J/kg Wednesday afternoon.
Humid conditions will persist and daytime temperatures are expected
to generally range from the upper 80s to mid 90s...dependent on the
amount and timing of shower activity at the location. Muggy nights
with low temperatures remaining in the low to upper 70s are
anticipated. /08
LONG TERM /Thursday Through Sunday/...The upper level trof finally
shifts east of the area and a northwesterly flow aloft becomes
established and PWATS fall closer to 1.8 inches. Ample daytime
heating and minor shortwave trofs moving through the flow should be
enough to tap into the underlying instability and trigger sct
convection. Another actively convective day anticipated for Friday
before daily afternoon shower and thunderstorms taper off following a
weak surface front Friday evening/night time frame. A deep...dry
northwest to northeasterly flow gradually sets up in its wake.
Temperatures are forecast to trend warmer than climatological norms
through Friday night then near to cooler through Sunday. /08
MARINE...Persistent ridging near the surface will continue over the
northern gulf through early thu then shift south later in the week
and over the weekend as a deep trof forms along the eastern seaboard
allowing a weakening sfc front to move southward towards the
northeast and north central gulf fri into sat moving offshore late
sat into sun. With this pattern rain chances will continue to be
above seasonal averages with better coverage occurring over the
marine area during the late night and early morning hours followed
by some strong thunderstorms moving down over the near shore waters
during the late afternoon and evening hours. Gusty straight line
winds...frequent lightning and periods of very heavy rain will
likely accompany the stronger thunderstorms during the afternoon and
evening hours. Thunderstorms will continue to move in a easterly
direction through tonight. Otherwise...a light to moderate southwest
to west flow will continue through sat morning then shift the east
as the weak front moves offshore over the northern gulf over the
weekend. Seas will build slowly late in the week and over the
weekend. 32/ee
&&
.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 13, 4:42 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CDT MON JUN 13 2016
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-141045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
542 AM CDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO BRIEFLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
DUE TO BETTER DYNAMICAL FORCING AND INSTABILITY. DAMAGING
STRAIGHT LINE WINDS AND FREQUENT CLOUD TO GROUND WILL ACCOMPANY THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE EACH DAY, GUSTY
STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL
ACCOMPANY THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.
GMZ630>635-650-655-670-675-141045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
542 AM CDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE NEAR THE COAST LATE
TODAY AND EARLY THIS EVENING. GUSTY STRAIGHT LINE WINDS...FREQUENT
LIGHTNING AND HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY
NEAR THE COAST DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.
HAZARDOUS WIND AND WAVE CONDITIONS FOR SMALL CRAFT WILL BE LIKELY
LATE IN THE WEEK AND OVER THE WEEKEND.
Thunderstorm Wind, Escambia
- When
- June 13, 2:05 PM CST to 2:07 PM CST
- Where
- Escambia County, 2 mi NNE of Flomaton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.027, -87.257
Winds estimated at 60 mph destroyed a giant flag post at Highway 31 and 113.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 13, 20161 death · 2 injured · 1 event
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Flash Flooding in Texas, June 13, 2016$25,000 · 2 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643424.